Alert archive / New York / Flash Flood Warnings in 2011
Flash Flood Warning 55, NWS Binghamton, NY
NWS Binghamton, NY issued this flash flood warning at Jun 23, 2011, 5:53 PM EDT for Broome County, Chenango County, New York. It was in force for 4 hr. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 23, 2011, 5:53 PM EDT (21:53 UTC)
- Expired
- Jun 23, 2011, 9:45 PM EDT
- In force
- 4 hr
- Issued by
- NWS Binghamton, NY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Broome County, NY, Chenango County, NY
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 23, 6:20 PM EDT | FLASH FLOOD | Coventry, NY | MULTIPLE REPORTS OF FLOODING STREAMS ACROSS ROADS. |
| Jun 23, 6:51 PM EDT | FLASH FLOOD | Chenango Forks, NY | STREAMS OVER ROADS AND BRIDGES |
| Jun 23, 8:30 PM EDT | FLASH FLOOD | Chenango Forks, NY | MUDSLIDE REPORTED IN TOWN OF CHENANGO NEAR CHENANGO FORKS. EXACT LOCATION UNKNOWN AT THIS TIME. |
| Jun 23, 8:30 PM EDT | FLASH FLOOD | Coventry, NY | WATER RESCUES UNDERWAY IN TOWN OF COVENTRY |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 27 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 9.9 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 202 J/kg
- Mixed-layer CIN
- -131 J/kg
- Mixed-layer LCL
- 486 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 76 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
106 WGUS51 KBGM 232153 FFWBGM NYC007-017-240145- /O.NEW.KBGM.FF.W.0055.110623T2153Z-110624T0145Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BINGHAMTON NY 553 PM EDT THU JUN 23 2011 THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A * FLASH FLOOD WARNING FOR... CENTRAL BROOME COUNTY IN CENTRAL NEW YORK... SOUTHWESTERN CHENANGO COUNTY IN CENTRAL NEW YORK... * UNTIL 945 PM EDT * AT 544 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN AREA OF EXCESSIVE RAINFALL OVER THE WARNED AREA. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CHENANGO BRIDGE...CHENANGO FORKS...COVENTRY AND SANITARIA SPRINGS. RAPID FLOODING OF STREAMS...CREEKS...URBAN...AND POOR DRAINAGE AREAS IS LIKELY IN AND NEAR THESE LOCATIONS. NEW THUNDERSTORMS HAD FORMED OVER PARTS OF BROOME AND CHENANGO COUNTIES. THESE STORMS WERE PRODUCING RAINFALL RATES UP TO 3 INCHES PER HOUR...AND WILL MOVE OVER AREAS FROM CHENANGO BRIDGE TO COVENTRY. FLOODING IS EXPECTED TO DEVELOP RAPIDLY ON SMALL STREAMS AND CREEKS IN THIS AREA...WITH ROAD WASHOUTS AND PONDING OF WATER ON VILLAGE STREETS POSSIBLE. AVOID FLOODED AREAS AT ALL TIMES. WHEN YOU CAN DO SO SAFELY...PLEASE REPORT FLOODING TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE AT 1-877-633-6772...OR BY EMAIL AT BGM.STORMREPORT@NOAA.GOV. MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN. LAT...LON 4220 7595 4236 7562 4226 7553 4213 7584 $$ JAB
1 follow-up statement
016 WGUS71 KBGM 232351 FFSBGM FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 751 PM EDT THU JUN 23 2011 NYC007-017-240145- /O.CON.KBGM.FF.W.0055.000000T0000Z-110624T0145Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BROOME NY-CHENANGO NY- 751 PM EDT THU JUN 23 2011 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 945 PM EDT FOR SOUTHWESTERN CHENANGO AND CENTRAL BROOME COUNTIES... AT 746 PM EDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED SEVERAL AREAS WITH WATER OVER THE ROADS...AND SOME FLOODING OF RESIDENCES. SEVERAL REPORTS OF FLOODING WERE RECEIVED FROM THE COVENTRY AREA. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CHENANGO BRIDGE...CHENANGO FORKS...COVENTRY AND SANITARIA SPRINGS. WHEN YOU CAN DO SO SAFELY...PLEASE REPORT FLOODING TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE AT 1-877-633-6772...OR BY EMAIL AT BGM.STORMREPORT@NOAA.GOV. PRECAUTIONARY/PREPAREDNESS ACTIONS... MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN. && LAT...LON 4220 7595 4236 7562 4226 7553 4213 7584 $$ JAB
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Jun 23, 3:27 PM EDT, 2 hours 26 minutes earlier.
Area forecast discussion, Jun 23, 3:27 PM EDT, 2 hours 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 327 PM EDT THU JUN 23 2011 .SYNOPSIS... LOW PRESSURE OVER THE GREAT LAKES WILL KEEP A SOUTHWEST FLOW OF MOIST AND UNSTABLE AIR OVER THE REGION INTO SATURDAY. THIS WILL KEEP SCATTERED SHOWERS AND THUNDERSTORMS IN OUR FORECAST THROUGH THE FIRST HALF OF THE WEEKEND. && .NEAR TERM /UNTIL 6 AM FRIDAY MORNING/... PERSISTANT SFC TROF OVER THE NRN THIRD OF THE FCST AREA COMBINED WITH S SW FLOW OF UNSTABLE AIR AND YET ANOTHER UPR WV WILL KEEP THE THREAT OF TRWS IN THE FCST TNGT. MESO ANALYSIS SHOWS MOD INSTABILITY OVER MUCH OF THE FCST AREA THIS AFTN. SINKING MONTION IN THE WAKE OF THIS MRNGS CONV AND WV ALLOWED CLRG AND SOME HTG HELPING TO TRIGGER THE NEXT AREA OF STORMS AHD OF THE WV. SOME BETTER SHEAR INVOF THE SFC TROF SO STORMS IN THAT AREA WILL NEED TO BE WATCHED FOR MESOS AND SVR PTNL. ACTIVITY MAY TEND TO WEAKEN AFT MDNT BHD THE WV BUT LL CONV NEAR THE FNT OVER THE NORTH MAY HELP FOCUS CONV. && .SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/... UPR LOW CONTS TO DRIFT NEWRD THRU THE PD. SYSTEM PUSHES A SERIES OF UPR WVS AND SFC TROF THRU SAT. ON FRI...OCCLUDED FNT PASSES AND PERHAPS BRINGS THE BEST CHANCE FOR SVR WX WITH THE GOOD LL CONV AND UPR LVL PUSH OF COOL AND DRY AIR. SAT BRINGS MORE SCT CONV WITH THE UPR TROF LINE PASSING COMBINED WITH DAYTIME HTG. LOOKS AS THOUGH THE FLOOD THREAT WILL CONT TO DIMINISH THRU THE PD AS SOME MID LVL DRYING HELPS TO LWR PWATS...AS WELL AS INCRSG UPR LVL WLY FLOW HELPS KEEPS STORMS MVG. DRIER AIR ARRIVES ON SUN AS THE UPR LOW PULLS OUT AND A SMALL SFC HIPRES BLDS IN FROM THE WEST. && .LONG TERM /SUNDAY NIGHT THROUGH WEDNESDAY/... XTNDD PD FEATURES A FAIRLY STRONG UPR WV AND SFC TROF MVG THRU MON NGT AND TUE. THIS SYSTEM WILL TRIGGER SHWRS AND TRWS THEN BE FLWD BY DRY WX AS HIPRES BLDS IN FROM THE CNTRL LAKES. ECMWF AND GFS IN FAIRLY GOOD AGREEMENT SO POPULATED THE PD WITH HPC GUIDE AND TWEAKED SOME TEMPS TWRD GFS MOS NUMBERS. && .AVIATION /19Z THURSDAY THROUGH TUESDAY/... UPDATED AS OF 146 PM THU...EXPECTING SCATTERED THUNDERSTORMS TO DEVELOP ACROSS THE REGION THROUGH 00Z THIS EVENING. ADDED CB GROUPS TO COVER THIS POSSIBILITY FOR MVFR CONDITIONS. AFTER 00Z TONIGHT...A LINE OF SHOWERS AND THUNDERSTORMS MOVING THROUGH THE REGION WILL PRODUCE THE CHANCE FOR MVFR CONDITIONS. IN ADDITION...MVFR DUE TO FOG IS POSSIBLE AT MOST SITES THROUGH 14Z. AFTER 14Z FRIDAY...FOG SHOULD BURN OFF AND VFR CONDITIONS WILL PREVAIL ACROSS THE REGION. OUTLOOK... FRIDAY THROUGH SATURDAY...PERIODS OF MVFR...IN SCATTERED TO WIDESPREAD SHOWERS AND THUNDERSTORMS. SUNDAY AND MONDAY...VFR. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...NONE. NY...NONE. && SYNOPSIS...DGM NEAR TERM...DGM SHORT TERM...DGM LONG TERM...DGM AVIATION...MSE
Hazardous weather outlook, Jun 23, 4:10 AM EDT, 13 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 410 AM EDT THU JUN 23 2011 NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-072-240815- NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN- SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO- OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA- NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE- 410 AM EDT THU JUN 23 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. ABUNDANT MOISTURE AND INSTABILITY IS OVER THE AREA TODAY. THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. THE MAIN THREATS ARE DAMAGING CONVECTIVE WIND GUSTS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THUNDERSTORMS WILL CONTINUE TO BE A THREAT INTO FRIDAY...WITH THE SLIGHT CHANCE OF SEVERE THUNDERSTORMS WITH DAMAGING WINDS AND LARGE HAIL. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Jun 23, 4:32 PM EDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
432 PM EDT THU JUN 23 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM FLOOD SHERRILL 43.07N 75.60W
06/23/2011 ONEIDA NY 911 CENTER
WATER PONDING ON ROUTE 5
&&
JABThe office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 22, 8:38 PM EDT | Special Weather Statement | BGM | Tompkins | 37 min |
| Jun 22, 8:48 PM EDT | Severe Thunderstorm Warning | BGM | Seneca, Yates | 57 min |
| Jun 22, 9:34 PM EDT | Special Weather Statement | BGM | Seneca | 56 min |
| Jun 22, 10:27 PM EDT | Special Weather Statement | BGM | Cortland | 63 min |
| Jun 22, 11:28 PM EDT | Special Weather Statement | BGM | Chenango, Cortland | 62 min |
| Jun 23, 4:51 AM EDT | Special Weather Statement | BGM | Schuyler, Steuben | 54 min |
| Jun 23, 5:34 AM EDT | Special Weather Statement | BGM | Schuyler, Tompkins, Yates | 56 min |
| Jun 23, 6:25 AM EDT | Special Weather Statement | BGM | Chenango, Cortland, Madison, Tompkins | 50 min |
| Jun 23, 7:06 AM EDT | Special Weather Statement | BGM | Chenango, Madison, Oneida | 39 min |
| Jun 23, 7:35 AM EDT | Areal Flood Advisory | BGM | Sullivan | 3 hr |
| Jun 23, 8:45 AM EDT | Flash Flood Warning | BGM | Sullivan | 3 hr |
| Jun 23, 11:45 AM EDT | Flash Flood Warning | BGM | Sullivan | 97 min |
| Jun 23, 2:54 PM EDT | Severe Thunderstorm Warning | BGM | Oneida | 66 min |
| Jun 23, 3:48 PM EDT | Areal Flood Advisory | BGM | Madison, Oneida | 3 hr |
| Jun 23, 5:10 PM EDT | Areal Flood Advisory | BGM | Broome, Chenango, Tioga | 4 hr |
| Jun 23, 5:27 PM EDT | Flash Flood Warning | BGM | Broome, Chenango | 4 hr |
| Jun 23, 7:54 PM EDT | Special Weather Statement | BGM | Chenango | 51 min |
Nearby
Flash Flood Warnings in New York, 2011Every flash flood warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.